Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2018, 7:48 AM CDT for St. Clair County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2018, 7:48 AM CDT (12:48 UTC)
- Expired
- May 19, 2018, 8:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County St. Clair County, MO
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:50 AM CDT | TSTM WND DMG | Appleton City, MO | TREE LIMBS DOWN THROUGHOUT TOWN UP TO FIVE INCHES IN DIAMETER. |
| May 19, 7:50 AM CDT | HAIL 1 | Appleton City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
414
WUUS53 KSGF 191248
SVRSGF
MOC185-191330-
/O.NEW.KSGF.SV.W.0066.180519T1248Z-180519T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
748 AM CDT SAT MAY 19 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Clair County in west central Missouri...
* Until 830 AM CDT
* At 748 AM CDT, a severe thunderstorm was located near Appleton
City, or 15 miles southeast of Butler, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Appleton City... Lowry City...
Johnson City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3820 9367 3815 9364 3804 9406 3817 9406
3821 9405
TIME...MOT...LOC 1248Z 245DEG 17KT 3815 9407
HAIL...1.00IN
WIND...60MPH
$$
Lindenberg2 follow-up statements
817
WWUS53 KSGF 191311
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
811 AM CDT SAT MAY 19 2018
MOC185-191330-
/O.CON.KSGF.SV.W.0066.000000T0000Z-180519T1330Z/
St. Clair MO-
811 AM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTH CENTRAL ST. CLAIR COUNTY...
At 810 AM CDT, a severe thunderstorm was located near Deepwater, or
13 miles south of Clinton, moving east at 30 mph. At 750
AM...damaging wind and quarter size hail was reported in Appleton
City.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lowry City... Johnson City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3820 9367 3815 9364 3808 9391 3815 9395
3821 9399
TIME...MOT...LOC 1310Z 254DEG 24KT 3819 9386
HAIL...1.00IN
WIND...60MPH
$$
Lindenberg021
WWUS53 KSGF 191327
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
827 AM CDT SAT MAY 19 2018
MOC185-191336-
/O.EXP.KSGF.SV.W.0066.000000T0000Z-180519T1330Z/
St. Clair MO-
827 AM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. CLAIR COUNTY
WILL EXPIRE AT 830 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3820 9367 3815 9364 3808 9391 3815 9395
3821 9399
TIME...MOT...LOC 1326Z 245DEG 17KT 3822 9378
$$
LindenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:41 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 19, 5:41 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 AM CDT Sat May 19 2018
...12Z AVIATION UPDATE...
.SHORT TERM...(Today and tonight)
Issued at 251 AM CDT Sat May 19 2018
A large area of rain and thunderstorms was ongoing in Kansas
early this morning. This was occuring on the nose of a 45kt llj
and aided by a reservoir of 3000MU capes in Oklahoma. Until the
llj veers later this morning, most of this activity will likely
skirt the far northwest corner of the CWA. Other very isolated
showers were beginning to develop across the area and this will
likely continue this morning.
Much like the last few nights, fog has developed over the eastern
ozarks with some localized dense fog across the Rolla area, this
will persist through sunrise before dissipating.
A somewhat messy synoptic situation was unfolding across the
Central Plains with a stationary boundary from Central Arkansas
stretching west into North Central Oklahoma and Northwest Texas
where it meets up with a low pressure and dryline across West
Texas. Given all the precip in Kansas, the true cold front is
likely across the northwest part of the state extending into
Nebraska with several outflow boundaries in Kansas. Several
shortwaves were moving through the developing southwest flow and
will create a messy situation today/tonight given the boundaries
and an increasingly unstable airmass.
For today, expect the stationary boundary to return north through
the area as a warm front this morning into early afternoon. The
airmass will become very unstable along and south of the front by
mid day with temps reaching the low to mid 80s and dewpoints
rising into the upper 60s. ML capes will reach 3000j/kg with about
30kts of effective bulk shear. The RAP and NAM both show CIN
decreasing to near zero along the warm front from 18-21Z across
the northeast 1/2 to 1/3 of the area. A weak wave will also be
moving into the area during this time. IF a thunderstorm develops
along that boundary (or any other boundaries from KS morning
convection), then it would have a high chance of becoming severe
given the instability and shear. Low and mid level lapse rates
will be quite steep therefore large hail and damaging winds would
be the main threats. Again this is conditional on if storms
develop. A few of the 00Z CAMS and the latest 06Z NAMnest do show
isolated storms developing across the area today. This will
definently need to be monitored as we head through the morning
hours. Outside of thunderstorms, it will be very warm today with
temps reaching 90 in a few locations. See climate section for
records.
Other showers and storms will likely develop by afternoon and
evening along the synoptic boundaries from Kansas into Oklahoma.
Models struggle to decide on the evolution of this activity with
CAMS showing a wide range of possibilities. It does looks like the
bulk of the storms could affect our northwestern CWA anywhere from
this evening into the overnight hours. Instability and wind shear
would be favorable for severe storms. Storm evolution and
resultant pop forecasts for today/tonight will likely need further
adjustment once convective evolution/placement becomes more
clear.
.LONG TERM...(Sunday through Friday)
Issued at 251 AM CDT Sat May 19 2018
Depending on how worked over the atmosphere is from Saturday night
storms, additional showers and storms could occur on Sunday since
a front will stall across the area. If enough instability develops
then a severe threat could exist. Currently the best chances of
this is in the northeast CWA closer to better upper level support.
Next week looks warm and unsettled with daily rain/storm chances
given the mid level setup. Monday has the least rain chances with
increasing chances Tuesday through the end of the week. Mainly
looks like a afternoon and evening type of setup that we would
experience during the summer, not May... High temps will likely
reach the mid to upper 80s next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 535 AM CDT Sat May 19 2018
VFR conditions are expected at the TAF sites today. Can not rule
out an isolated shower or storm across the area today but coverage
is too low to include in the TAFS at this juncture. Winds will
switch from east to south throughout the day. Slightly better
chances for showers and thunderstorms will move in tonight into
the overnight hours. Low level wind shear will also be possible
tonight.
&&
.CLIMATE...
Issued at 251 AM CDT Sat May 19 2018
Record Highs for Today May 19 2018
JLN 91/1987 and 2006
SGF 91/1987 and 1968
VIH 92/1996
UNO 91/1987
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ056>058-
071.
KS...NONE.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
CLIMATE...BurchfieldHazardous weather outlook, May 19, 4:03 AM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 403 AM CDT Sat May 19 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 403 AM CDT Sat May 19 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Significant fog risk. DISCUSSION... Dense fog will reduce visibilities to one quarter mile or less across Central Missouri from Rolla to Versailles. Visibilities will improve by mid morning. Isolated showers and thunderstorms will be possible at various times throughout today. Isolated to scattered storms will be possible across southeast Kansas and western Missouri through the morning hours. Severe weather is not expected with this activity however small hail and brief gusty winds are possible. A warm front will lift north through the area during the morning and afternoon hours today. If storms can form along this boundary, they will have the potential to become severe with large hail up to the size of half dollars and damaging winds in excess of 60 mph. This is a conditional risk with the best chance north of Interstate 44. The timeframe for these thunderstorms would be from late morning into the afternoon hours. Additional showers and thunderstorms will develop by late afternoon or evening across Kansas and Oklahoma and move northeast, generally affecting southeast Kansas and western Missouri. Some storms could be severe with large hail and damaging winds the main threats. An isolated tornado can not be ruled out, especially across southeast Kansas. Thunderstorms also would produce cloud to ground lightning and heavy rainfall. The timeframe for these thunderstorms would be from late evening into the Overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorm are possible on Sunday. A few storms may become severe across central Missouri if enough instability develops. Additional thunderstorm chances will occur next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Special weather statement, May 19, 6:11 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
611 AM CDT SAT MAY 19 2018
KSZ073-097-191200-
Bourbon KS-Crawford KS-
611 AM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHWESTERN CRAWFORD
COUNTIES UNTIL 700 AM CDT...
At 610 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Moran, or 9 miles southeast of La Harpe, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fort Scott... Marmaton...
Bronson... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Harding...
Hiattville... Petersburg...
Hammond... Devon...
Porterville... Xenia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3803 9508 3804 9506 3804 9461 3779 9462
3759 9509
TIME...MOT...LOC 1110Z 240DEG 49KT 3779 9524
LindenbergSpecial weather statement, May 19, 7:00 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
700 AM CDT SAT MAY 19 2018
KSZ073-MOZ066-191230-
Bourbon KS-Vernon MO-
700 AM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON AND NORTHWESTERN
VERNON COUNTIES UNTIL 730 AM CDT...
At 700 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, or 10 miles north of Fort Scott, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fort Scott... Marmaton...
Fulton... Richards...
Mapleton... Metz...
Stotesbury... Hammond...
Horton... Devon...
Harding...
This includes Interstate 49 between mile markers 98 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3804 9488 3804 9461 3806 9461 3806 9449
3805 9424 3802 9423 3805 9421 3805 9420
3802 9419 3771 9480 3803 9491
TIME...MOT...LOC 1200Z 249DEG 32KT 3799 9474
LindenbergLocal storm report, May 19, 7:39 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 AM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HAIL FAIR PLAY 37.63N 93.57W
05/19/2018 E1.00 INCH POLK MO PUBLIC
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:42 AM CDT | Dense Fog Advisory | SGF | Maries, Miller, Morgan, Phelps | 5 hr |
| May 19, 7:00 AM CDT | Special Weather Statement | SGF | Vernon | 30 min |
| May 19, 7:26 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 49 min |
| May 19, 7:46 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 44 min |
| May 19, 8:34 AM CDT | Special Weather Statement | SGF | Laclede | 41 min |
| May 19, 9:01 AM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 59 min |
| May 19, 9:51 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 54 min |
| May 19, 9:55 AM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 65 min |
| May 19, 10:45 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper | 60 min |
| May 19, 11:12 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 63 min |
| May 19, 11:33 AM CDT | Special Weather Statement | SGF | Benton, Camden, Dallas, Hickory, Morgan, Polk | 42 min |
| May 19, 11:50 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 40 min |
| May 19, 12:25 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Pulaski | 65 min |
| May 19, 12:33 PM CDT | Special Weather Statement | SGF | Dallas, Greene, Laclede, Pulaski, Webster | 42 min |
| May 19, 12:34 PM CDT | Special Weather Statement | SGF | Oregon | 41 min |
| May 19, 12:42 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 63 min |
| May 19, 12:57 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 63 min |
| May 19, 12:58 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 36 min |
| May 19, 1:02 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 58 min |
| May 19, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 57 min |
| May 19, 1:44 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 61 min |
| May 19, 2:07 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 53 min |
| May 19, 2:24 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 66 min |
| May 19, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 65 min |
| May 19, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 32 min |
| May 19, 3:47 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 32 min |
| May 19, 4:39 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 51 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 44 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 42 min |
| May 19, 5:14 PM CDT | Tornado Warning | SGF | Barton, Vernon | 31 min |
| May 19, 5:20 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Vernon | 40 min |
| May 19, 5:27 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 35 min |
| May 19, 5:48 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 57 min |
| May 19, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 37 min |
| May 19, 6:00 PM CDT | Special Weather Statement | SGF | Dade, Dallas, Greene, Hickory, Polk | 45 min |
| May 19, 6:23 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 33 min |
| May 19, 6:51 PM CDT | Special Weather Statement | SGF | Benton, Camden, Dallas, Laclede, Miller, Morgan and 1 more | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.